The commonly prescribed antibiotic azithromycin, also called Zithromax or Z-pak, can cause potentially fatal changes in heartbeat. The FDA issued a safety announcement warning patients of the potential risk, and warning doctors to be more aware of underlying conditions in patients to whom they prescribe it.
Those at an increased risk for these changes in the electrical activity of the heart include:
- Patients with QT interval prolongation
- Patients with low blood levels of potassium or magnesium, or other electrolyte imbalance
- Patients with slower than normal heart rates
- Patients using drugs to treat abnormal heart rhythms or arrhythmias
Azithromycin is used to treat a wide range of conditions, including bronchitis, urinary tract infections, strep throat, ear infections, and skin infections. More than 40 million prescriptions are written each year for azithromycin.
Pfizer, the manufacturer of Z-Pak, has added a new, stronger warning to its drug label. The FDA also notes that alternative forms of antibiotics, such as fluoroquinolones, also have the potential to cause such side effects, so it is important to share your entire medical history with your doctor so that she can make an informed decision on which drug to prescribe.
Read the FDA’s warning here.
Have you or a loved one experienced cardiac side effects while taking an antibiotic? Contact a zithromax attorney at Kirkendall Dwyer LLP at any time to discuss this or any legal issue.